Our answer to How much hair would you lose on drug-induced telogen effluvium?
Answer by Nature Crazy:
There are a number of prescribed drugs and even over-the-counter medications that have been reported to trigger an onset of Telogen Effluivum hair loss. It’s important to note that each person has a unique biochemistry and will react to a drug in his or her own way, and that not all of the medications are sure to induce a Telogen effluvium onset in all peoples. With that said, here are some of the drugs that may trigger Telogen Effluvium hair loss:
1. Blood Thinners (or Anticoagulants). Heparin, Coumarin are two examples of blood thinning medications that can trigger Telogen Effluvium. They are often used to aid those who are suffering from blood clot medical issues and heart disease.
2. Gout Medications. Certain medications used for the treatment of Gout, such as Alloppurinol can lead to diffuse hair loss and/or TE. It’s also worth mentioning that Alloppurinol is used to treat arthritis as well.
3. Blood pressure medications (beta blockers). Beta blockers are used to keep your blood pressure under control, but can lead to hair loss in some instances. The list of beta blockers that can potentially cause TE include: Atenolol, Metoprolol, Nadolol, Propranolol, and Timolol.
4. Angiotensin-Converting Enzyme Inhibitors (ACE). These medication are also utilized to control your blood pressure, and are yet another possible TE trigger. The list of ACE medications that can lead to TE include: Captopril, Lisinopril, and Enalapril.
5. Isotretinoin is an acne medication that is derived from Vitamin A (which can also cause TE).
6. Anti-depressants. Certain medications used to treat depression and anxiety can also cause TE. The list of anti-depressants and anti-anxiety medications that can cause hair loss include: Amitriptyline, Amoxapine, Clomipramine, Desipramine, Doxepin, Fluoxetine hydrochloride (Prozac), Haloperidol, Imipramine, Nortriptyline, Paroxetine, Protriptyline hydrochloride, Sertraline hydrochloride (Zoloft), and Trimipramine.
7. Anti-seizure medications. Some medications that are used to treat those suffering from convulsion can also trigger TE. Anti-seizure medications that may cause TE include trimethadione and valproic acid.
8. Cholesterol medications. While intended to keep your cholesterol in check, certain medications that are used to do so can also bring about Telogen Effluvium and hair loss. Cholesterol medications that may cause TE include Clofibrate and Gemfibrozil.
If you believe that your medications may be causing your Telogen Effluvium it’s important to speak with your doctor as soon as possible and voice your concerns. A good one will be able to suggest alternatives. Ultimately, it’s best to try and get to the root cause of the problem as opposed to treating the symptoms with drugs.
To get more information on reversing telogen effluvium you can follow our top 5 recommended tips for reversing Telogen Effluvium.
How much hair would you lose on drug-induced telogen effluvium?